Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Austin/San Antonio, TX

December 30, 20246 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Dec 30, 2024, 1:30 AM CST for 6 counties in Texas. It took effect at Dec 30, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2024, 1:30 AM CST (07:30 UTC)
In effect from
Dec 30, 2024, 12:00 PM CST
Expired
Dec 30, 2024, 6:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Gillespie County, TX, Kerr County, TX, Llano County, TX, Real County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 110 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3971 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS84 KEWX 300730
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
130 AM CST Mon Dec 30 2024

...Critical conditions for the spread of wildfires this
afternoon... 

.A developing low pressure system in the Central Plains will 
increase winds and lower relative humidity across the southern 
Edwards Plateau and western Hill Country this afternoon. Sustained
winds of 10 to 20 mph with gusts to 30 mph are expected, along 
with minimum relative humidity dropping to 10 to 15 percent by 
early afternoon. The winds will die down, and the humidity will
recover after sunset, thus reducing the threat to below critical 
levels. 

TXZ171-183>186-188-310000-
/O.UPG.KEWX.FW.A.0006.241230T1800Z-241231T0000Z/
/O.NEW.KEWX.FW.W.0013.241230T1800Z-241231T0000Z/
Llano-Val Verde-Edwards-Real-Kerr-Gillespie-
130 AM CST Mon Dec 30 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR GUSTY AND DRY WESTERLY WINDS OVER THE SOUTHERN EDWARDS
PLATEAU AND WESTERN HILL COUNTRY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for the southern Edwards Plateau and western Hill
Country, which is in effect from noon today to 6 PM CST this 
evening. The Fire Weather Watch is no longer in effect.

* FOR FOR THE SOUTHERN EDWARDS PLATEAU AND WESTERN HILL COUNTRY.

* AFFECTED AREA...Llano, Val Verde, Edwards, Real, Kerr and
  Gillespie Counties.

* TIMING...From noon today to 6 PM CST this evening.

* WINDS...West 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...9 to 15 percent.

* TEMPERATURES...82 to 88.

* LIGHTNING...None expected

* IMPACTS...Any wildfires that start could rapidly increase in 
  size and intensity, and move quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 29, 9:40 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 29, 9:40 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
940 PM CST Sun Dec 29 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 153 PM CST Sun Dec 29 2024

Key Messages...

- Fire Weather Watch in effect Monday afternoon for the northern Rio
Grande Plains, Edwards Plateau, and western Hill Country due to
gusty west to southwest winds and low relative humidity.

Developing low pressure in the Central Plains will increase the
pressure gradient over South Central Texas on Monday. This will
result in gusty winds and low relative humidity, especially across
the western half of the area. Afternoon highs will be nearly 20F
above normal on Monday, resulting in many daily maximum temperature
records being tied or broken for December 30th. Overnight lows
tonight and Monday night will be near to slightly above normal, and
vary from the mid 40s to lower 50s.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 153 PM CST Sun Dec 29 2024

Key Messages...

-Seasonable to below average temperatures return...

-Quiet weather wise with a freeze looking less likely Wednesday
morning...

Long term starts out with temperatures much cooler then the last few
days and especially Monday with highs right around 70 with slightly
warmer temps across the Rio Grande Plains. Winds will be somewhat
breezy during the day as the front continues moving off towards the
Gulf Coast. Tuesday Night(New Years Eve) we could see a freeze
possible for mainly the hill country down into the northern part of
the I-35 corridor. However, current guidance and trends have
indicated that temps may remain a bit warmer due to some cloud cover.
Additionally, the winds aloft may not decouple enough throughout the
night which wouldn't allow for the ideal radiational cooling to
occur. Thus the really low temps that seem to be suggested by the
ECMWF would not be realized. needless to say if you are going out for
New Years Eve you may want to dress warm as it could be quite
chilly.

New Years Day temps struggle to reach 60 due to strong cold air
advection as we become influenced by high pressure. This high then
parks itself over Oklahoma/TX panhandle before sliding off to the
east over Louisiana. The result is we end up with not much to speak
of weather wise as the high keeps us cool and dry with high temps
around 60-70 and lows in the 50s. In fact throughout the period
looking at the WPC QPF for the next 7 days the entire CWA looks to
receive maybe a tenth of an inch of rain. it seems our progressive
pattern we have had for the past week is no more and instead
replaced with a much quieter weather pattern as we enter 2025.

&&

.AVIATION...
(06Z TAFS)
Issued at 922 PM CST Sun Dec 29 2024

VFR conditions are expected through the period with mostly clear
skies besides some high cirrus. Winds will remain light at or below
5 knots through 17-18Z Monday, then be southwesterly averaging
10G20KT Monday afternoon at KAUS/KSAT/KSSF, but westerly at 10KT or
less at KDRT. Light wind returns after 00Z Tuesday shifting from the
northwest and eventually north after midnight.

&&

.FIRE WEATHER...
Issued at 153 PM CST Sun Dec 29 2024

A Fire Weather Watch has been issued for Monday afternoon for gusty
winds and low relative humidity conditions conducive to the rapid
spread of wildfires. This may be upgraded to a Red Flag Warning if
additional observations and forecast models confirm the likelihood
of the threat. The main area of concern is along and north of a line
from Amistad Reservoir to Kerrville to Llano.

Dry conditions and low afternoon relative humidity will continue
elevated fire weather conditions through the week. In addition,
gusty winds will accompany a cold front passing through overnight
Tuesday into early Wednesday. No rain is expected for the next seven
days.

&&

.CLIMATE...
Issued at 153 PM CST Sun Dec 29 2024

...Daily Record Highs for December 30...

Location                Current Record  Monday Forecast
KATT Austin Camp Mabry    83F in 1951         85F
KAUS Austin Bergstrom     83F in 2021         82F
KSAT San Antonio Intl     83F in 1951         84F
KDRT Del Rio Airport      86F in 1951         87F

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              52  85  48  67 /   0   0   0   0
Austin Bergstrom Intl Airport  48  83  47  66 /   0   0   0   0
New Braunfels Muni Airport     49  84  49  69 /   0   0   0   0
Burnet Muni Airport            51  86  45  64 /   0   0   0   0
Del Rio Intl Airport           48  88  49  75 /   0   0   0   0
Georgetown Muni Airport        50  84  48  63 /   0   0   0   0
Hondo Muni Airport             47  86  48  72 /   0   0   0   0
San Marcos Muni Airport        48  83  48  67 /   0   0   0   0
La Grange - Fayette Regional   50  78  47  65 /   0   0   0   0
San Antonio Intl Airport       51  84  52  70 /   0   0   0   0
Stinson Muni Airport           49  85  52  71 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...Zeitler
Long-Term...CJM
Aviation...27
Hazardous weather outlook, Dec 29, 2:35 PM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
235 PM CST Sun Dec 29 2024

TXZ171>173-183>194-202>209-217>225-228-301000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
235 PM CST Sun Dec 29 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...Fire Weather Watch in Effect for the northern Rio Grande Plains,
Edwards Plateau, and western Hill Country on Monday Afternoon...

Elevated to critical fire weather conditions are expected Monday
afternoon from gusty southwest to west winds and low relative
humidity. The main threat area is along and north of a line from
Amistad Reservoir to Kerrville to Llano.

Elevated fire weather conditions are expected during the afternoon
hours the rest of the week as humidity remains low and no rainfall
is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.